250% increase in anaphylaxis in the last decade - quite an impressive rise in prevalence. Why has this happened?
This sudden severe allergic reaction affects our body generally and threatens our breathing and/or our blood circulation with life threatening asthma and/or shock.
The substance one is allergic to (allergen) is usually some protein in cows milk, egg, peanut, shellfish or tree nuts.
The allergic sensitivity reaction is mediated by immunoglobulin or antibody, of the class E, produced to fight parasites (IgE.)
This increase has been in the under 4 age group and in Australia has been mostly peanut allergy, but it is not a problem just for these children.
They are just the "thin edge of the wedge" of immune
dysregulation, following on the massive 10X increase of asthma in the
1980's, caused by the same environmental pollution and food supply
Australia leads the world in this because of our poorly mineralized soils and resultant trace mineral deficiencies.
Increasing use of processed foods has been a major aggravating factor, in my opinion.
Respiratory indicators are hoarse voice, difficulty swallowing, tightness in the throat, persistent cough, wheeze or noisy breathing in the throat (stridor.)
These matter more than runny or blocked nose and sneezing which are symptoms of allergic inflammation in the nasal passages (rhinitis) , which is not dangerous.
Hives or large red areas with pale swollen parts (giant urticaria) and vomiting, indicate that the reaction is generalized, involving the skin and stomach as well.
Collapse is caused by the loss of fluid from the blood stream,
into the swollen tissues. This leaves not enough to circulate, so the
blood pressure drops.
Even with no past history of anaphylactic reactions, these sort of things developing within 10 minutes or so of eating, warrant urgent transport to an emergency department or ambulance paramedical attention.
A past history of, or current asthma, especially if moderate or severe, would just add to the urgency.
This is needed urgently, so people have epinephrine (adrenaline) autoinjectors such as EpiPen or AnaPen to use at home.
Antihistamine preparations are useless here.
Cortisone injections are often given, mainly in the hope that they will reduce the chance of the condition recurring some hours later when the adrenaline wears off.
It is really important that anyone who may need to give the adrenaline injection, is trained in use of the autoinjector. An emergency situation is not a good time to be reading instructions.
Correct storage of the device is also important. Car gloveboxes aren't a good place, if the car is out in the sun all day.
An out of date device is better than none at all¹.
If someone is collapsed, never attempt to sit them up.
I think everyone should be taught how to feel the pulse, to quickly assess the rate and rhythm of the heart beat.
In anaphylaxis it will be very rapid, if it can be felt at all.
Someone having an ordinary faint will have a very slow pulse, so it is a very useful observation, you can make in a few seconds.
On the front (palm side) of your forearm just above the skin crease of your wrist joint, there is a tight cord you can see or feel, running down to the base of your thumb. This is a sinew or tendon, from a muscle further up your forearm.
Gently lay your forefinger, not thumb, alongside this sinew, in the slight hollow between it and the bone at the thumb side of the wrist. Move the finger to different positions up and down this groove, until you feel the pulse beating.
If you can't find the pulse, try the other wrist.
This is a life threatening condition which is likely to happen again, so get the best advice you can afford.
1. Simons et al Outdated EpiPen and EpiPen Jr autoinjectors: Past their prime? J Allergy Clin Immunol May 2000 pp 1025-1030
Is there something else you would like to read about?
This search button will bring up anywhere on this site your words are mentioned...